C.W. WIEBE MEDICAL CENTRE
Welcome to our Website! Our goal is to provide our patients and our community with current information about our clinic and the services we offer to provide the best patient care possible. We hope you will find what you need. If you don’t see what you are looking for or have a suggestion on how we can improve this site, please email us at: firstname.lastname@example.org.
Your health is important to us. Our physicians along with our other health care providers take a pro-active approach to health care by making sure you have access to specialized services and education when you need them most. Combine that with leading-edge practices and up to date technology, you and your family are in good hands at the C.W. Wiebe Medical Centre. We are your partner in health care.
We are now accepting NEW patients.
The C.W. Wiebe Medical Centre is currently accepting patients that do not have a family physician (primary care provider) or are new to our area. Please contact us at 204-325-4312 or email@example.com . You can also contact the Family Doctor Finder program.
By Kevin Hamilton, BSP, MSc. (Pharm)
Nonsteroidal anti-inflammatory drugs (NSAIDs) such as Advil® (ibuprofen), Aleve® (naproxen), or Aspirin® (ASA) have a long history of safe and effective use as both prescription and over-the-counter (OTC) medications. Millions of Canadians use NSAIDs every day to reduce pain and fever. Although serious side effects are rare, the widespread use of these medications has positioned them among the top 3 groups of medications to cause preventable emergency department visits or hospitalizations. The main side effect from NSAIDs that people seek immediate medical attention for is a stomach ulcer.
Because of the seriousness of a bleeding stomach ulcer, much work has gone into identifying risk factors associated with the development of an ulcer. The risk appears to be increased in those who:
- had a stomach ulcer in the past
- are using multiple NSAIDS, which includes low dose ASA
- also use blood thinners such as warfarin
- are over the age of 65
- take steroids such as prednisone, or
- use high doses of NSAIDs
There are certainly some situations, in which the use of NSAIDs in these people may be appropriate, but we still need to be cautious and it should be done in cooperation with their primary care provider. Sometimes, additional medications are prescribed to act as a “stomach protector” which reduces the risk of an ulcer by about 50%.
A recent study conducted in Winnipeg found that 20% of people using prescription NSAIDs were also using OTC NSAIDs. Taking a walk down the OTC pain aisle in any pharmacy reminds me how confusing this section can be. It is no wonder why people mistakenly take more than one NSAID. You can no longer go to the store to buy regular ibuprofen; you now have to choose between regular strength, extra strength, liquid gels, for migraine, for arthritis, for muscle and joint pain, and finally nighttime, not to mention all the different cough and cold choices, generic products, or other brand name ibuprofen! All of these products contain ibuprofen in them and should not be combined.
Although the use of high doses or multiple NSAIDs is often a mistake, it can also be intentionally done usually by someone trying to get better control of their pain. This greatly increases the risk of a stomach bleed while providing little or no additional pain relief. In fact, the risk of an ulcer is increased nine-fold by using multiple NSAIDs and seven-fold by using high doses of NSAIDs. With these risks, it is worth reminding consumers that these drugs should be used at the lowest effective dose for the shortest period of time necessary. Keep in mind, if a little is good, more is not necessarily better.
If using any of these products, the following dosing recommendations should be adhered to unless otherwise advised by your care provider:
Ibuprofen (Advil, Motrin): take 200-400mg every 6-8 hours as needed, not to exceed 1200mg in 24 hours.
Naproxen (Aleve): take 220mg every 8-12 hours as needed, not to exceed 440mg in 24 hours.
ASA (Aspirin, Entrophen, Anacin, Novasen): take 325-1000mg every 4-6 hours as needed, not to exceed 4000mg in 24 hours.
I often find myself reminding people that products that can be obtained without a prescription can still pose a risk. OTC products can have serious side effects and can interact with other medications. Ask your care provider if these medications are safe for you to take.